Cüneyt Uysal, Yakup Albayrak
It is well known that some drugs and neurodegenerative processes, such asParkinson’s disease, can cause extrapyramidal side effects (1). Extrapyramidal symptoms (ES) may be drug-induced and due affect tolerance and compliance (2). ES includes akathisia, parkinsonian symptoms (e.g. tremor, bradykinesia and muscle rigidity) and impaired involuntary movements (e.g. acute dystonia and tardive dyskinesia) (3). Especially, antipsychotic drugs therapy (4), antiemetics, and a variety of other drugs (5) can frequently cause severe occurrences and complications (4). Some drugs induced ES are thought to causean imbalance of dopamine and acetylcholine in the nigrostriatal pathway(1). Tricyclic antidepressants (TCAs), such as amitriptyline, imipramine, desipramine, clomipramine and doxepine, may have antidopaminergic effect(2). However, antidepressant drugs are not directly acting as dopamine antagonists(6), but some movement disorders symptoms are rarely described as a side effect of tricyclic antidepressants(2). Enuresis nocturna is a multidisciplinary problem worked on by such many physicians as pediatricians, urologists and child and adolescent psychiatrists (7) can cause a significant psychosocial problem for children and their parents (8), which is estimated at 3.8% to 25% (9). That is, there are over 50 million children with enuresis around the world (10). Theaetiology of this condition is not totally known. Medical therapies including imipramine, desmopressin and anticholinergics, behavioural therapy and enuretic alarm devices are proposed to manage this condition(8). TCAs drugs are widely used in the process of managing this condition (11), for instance, Imipramine can reduce wetting in some children and young people (12).Unsal et al. Here we report a case of imipramine induced acute dystonia in an enuretic child. 8- year-old boy with severe torticollis was assessed in our outpatient clinic and. Beforehand, he had been diagnosed as enuresis nocturna by a child psychiatrist and was given imipramine 10 mg/day for treatment. After three days initiating imipramine 10 mg/day, he had severe muscular spasm on his neck. He had no psychiatric and neurological history. Physical examination, vital signs, serum chemistries, blood counts were within normal limits. He wasonly taking imipramine, and no other medication had been used during this three days. He was diagnosed with imipramine induced dystonia and biperiden 5 mg was administered intramusculary. After 45 minutes, it was seen that torticollis was resolved and he was referred to child psychiatry for the treatment of enuresis nocturna.
Rivastigmine-induced dystonia. Am J Health Syst Pharm 2007; Dec 1;64:(23):2468-70.
2. P Vandel, B Bonin, E Leveque, D Sechter, P Bizouard, Tricyclic antidepressant-induced
extrapyramidal side effects. European Neuropsychopharmacology 1997; 7:207–212.
3. Tatara A, Shimizu S, Shin N, Sato M, Sugiuchi T, Imaki J, Ohno Y. Modulation of
antipsychotic-induced extrapyramidal side effects by medications for mood disorders, Prog
Neuropsychopharmacol Biol Psychiatry 2012;Aug 7;38 (2): 252-9.
doi:10.1016/j.pnpbp.2012.04.008. Epub 2012 Apr 17.
4. Jesić MP, Jesić A, Filipović JB, Zivanović O. Extrapyramidal syndromes caused by
antipsychotics. Med Pregl. 2012 N
5. Dhikav V, Anand KS. Acute dystonic reaction with rivastigmine. Int Psychogeriatr 2013;
Aug;25(8):1385-6. doi: 10.1017/S104161021300029X. Epub 2013 Apr 8.
lactation associated with antidepressant drug use. Br J Clin Pharmacol 1997; Dec;65(11-
7. Schultz-Lampel D, Steuber C, Hoyer PF, Bachmann CJ, Marschall-Kehrel D, Bachmann
H. Urinary incontinence in children, Dtsch Arztebl Int 2011;Sep;108(37):613-20. doi:
10.3238/arztebl.2011.0613. Epub 2011 Sep 16.,
8. Tuncel A, Mavituna I, Nalcacioglu V, Tekdogan U, Uzun B, Atan A. Long-term follow-up
of enuretic alarm treatment in enuresis nocturna. Scand J Urol Nephrol 2008;42(5):449-54.
9. Kuehhas FE, Djakovic N, Hohenfellner M., Infantile Enuresis: Current State-of-the-Art
Therapy and Future Trends. Rev Urol 2011;13(1):1-5
10. Kahraman A, Dursun H, Hatipoglu S, Kural B, Sahin M, Birgul K, Akyol MB. Nondipping
phenomenon in children with monosymptomatic nocturnal enuresis, Pediatr Nephrol
2013;Jul;28(7):1099-103. doi: 10.1007/s00467-013-2448-1. Epub 2013 Mar 20.),
11. Aksoy A, Erduran E, Gedik Y. A case of imipramine-associated immune
thrombocytopenia. Turk J Pediatr 2009;May-Jun;51(3):275-8.
12. Norfolk S, Wootton J. Nocturnal enuresis in children. Nursing Standard 2012;Nov 7-
13;27(10):49-56; quiz 58.
13. Freitas FA, Kummer A, Teixeira AL. Imipramine-induced dystonia in a child: a case
report. Rev Bras Psiquiatr 2012;Dec;34(4):497-500.
14. D'Aquila PS, Panin F, Castelli MP, Serra G. Dopamine D3 receptor antisense
oligodeoxynucleotide potentiates imipramine-induced dopaminergic behavioural
supersensitivity. Behav Pharmacol 2006; Mar;17(2):101-6.
*Dr. Cuneyt UNSAL
Department of Psychiatry, School of Medicine,
Namik Kemal University, Tekirdag, Turkey. 59100
Tel: +90 282 250 51 58
Fax: +90 282 250 99 50